Florida, 2021

Tropical Storm in Florida, July 5 to 6, 2021

July 5 to 6, 2021 · NWS KEY · 2 events in 2 counties and zones

Tropical Storm Elsa moved north-northwest from western Cuba, through the western Straits of Florida, and passed between the Marquesas Keys and Dry Tortugas into the southeast Gulf of Mexico. Numerous rain bands moved northwest and north through the Lower and Middle Florida Keys, with strong tropical-storm-force wind gusts measured near Key West from the evening of July 5th through the afternoon…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Tropical Storm Elsa moved north-northwest from western Cuba, through the western Straits of Florida, and passed between the Marquesas Keys and Dry Tortugas into the southeast Gulf of Mexico. Numerous rain bands moved northwest and north through the Lower and Middle Florida Keys, with strong tropical-storm-force wind gusts measured near Key West from the evening of July 5th through the afternoon of July 6th. Maximum winds over the Florida Keys of Monroe County were recorded at 52 mph with gusts to 70 mph at Key West. Wind impacts were confined to damage to trees and utility lines, mostly in Key West proper. No storm surge was recorded in the Florida Keys, however the onshore southerly winds raised water levels just below 1.0 foot above normal at Key West closer to low astronomical tide. Moderate oceanside beach erosion occurred at Key West along with overwash from heavy wave action. Storm total rainfall up to near 7.5 inches resulted in brief but significant street flooding in Key West midday on July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 5, 5:56 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 5:56 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Key West FL
656 PM EDT Mon Jul 5 2021

.DISCUSSION...
KBYX radar is showing the outer rainbands for Tropical Storm Elsa
are starting to proliferate in the coastal waters of the Florida
Keys. This trend is expected to continue throughout the evening as
Elsa finally passes over Cuba and emerges in the western Straits
of Florida. Tropical storm force wind gusts are expected with some
of the stronger rain bands.

As the core of the system makes its closest approach to to the
Lower Keys near the Dry Tortugas overnight or near sunrise,
sustained tropical storm force sustained winds are possible in the
Lower Keys, with possible more frequent tropical storm force wind
gusts in the Middle and Upper Keys. We recently issued a flood
watch for the Lower and Middle Keys through tomorrow morning. This
is in response to recent convective allowing model (CAM) and
global model guidance suggesting a band of very heavy rainfall may
setup over a portion of the island chain tonight and continuing
through tomorrow morning. This would be a response to strong
confluent flow as Elsa pulls northwestward and a ridge tries to
build in from the east. Where this potential band would set up is
unknown at this time, but we will monitor radar trends closely
overnight and proactively issue flood products as warranted.

Conditions will improve by Tuesday afternoon and evening as Elsa
exits our CWA to the northwest. The aforementioned ridge will
build across the Florida Peninsula Tuesday night and Wednesday.
This ridge will largely dictate the forecast for the balance of
the week, with below normal rain chances and near-to or slightly
above temperatures expected.

&&

.MARINE...
A Tropical Storm Warning remains in effect for the coastal waters
west of Craig Key. A Small Craft Advisory is in effect for the
coastal waters east of Craig Key. Tropical Storm Watch is in
effect for the coastal waters east of Craig Key. From synopsis,
occasional outer rainbands from Tropical Storm Elsa will impact
the Florida Keys marine waters this evening, possibly producing a
few tropical storm force wind gusts. Deteriorating marine
conditions are expected tonight through Tuesday, as the center of
the storm pushes through the western Straits of Florida and the
southwestern Gulf of Mexico. Occasional tropical storm sustained
winds and frequent tropical storm wind gusts are expected for the
coastal waters west of Craig Key during this period, with tropical
storm force wind gusts also possible in the coastal waters to the
east. Marine conditions will steadily improve Tuesday afternoon
and Tuesday night, as a subtropical ridge builds across the
Florida Peninsula. Gentle to moderate east to southeast breezes
are expected Wednesday through at least Saturday, with near-to or
below normal rain and thunder chances.

&&

.AVIATION...
Tropical Storm Elsa is nearing the Straits of Florida and it is
already bringing gusty showers to the Florida Keys. The center is
expected to pass west of the islands tomorrow between 06/07Z and
06/10Z. Thunder and squalls will increase in coverage tonight and
overnight across the Keys, especially in the Lower and Middle Keys.
The fast-moving squalls will produce MVFR and IFR conditions.
Sustained winds, likely between midnight and 06/13Z, will be 35 to
40 knots with gusts near 50 knots at Key West and 20 to 25 knots
with gusts near 30 knots at Marathon. Conditions will begin to
improve tomorrow afternoon.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.

     Flood Watch through Tuesday morning for FLZ077-078.

     Coastal Flood Advisory until 2 PM EDT Tuesday for FLZ078.

GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.

     Small Craft Advisory until 2 PM EDT Tuesday for GMZ031-042-052-
     072.

&&

Public/Marine/Fire...BT/11
Hazards...CLR
Aviation/Nowcasts....SDR/AD
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 5, 4:19 AM EST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
519 AM EDT Mon Jul 5 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-061000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
519 AM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Tropical Storm Elsa will move across central and western Cuba
today, emerge into the Straits of Florida this evening, then pass
west of Key West while moving north northwest into the
southeastern Gulf of Mexico as a tropical storm tonight into
Tuesday. Confidence in the track forecast remains high, while the
intensity of Elsa after it emerges from Cuba remains uncertain.
Conditions will deteriorate across the Florida Keys late this
afternoon and tonight.

The risk for multiple weather hazards continues for the Florida Keys,
including tropical storm force winds, coastal flooding, heavy
rainfall, isolated tornadoes, and treacherous marine conditions.

Please refer to the latest Hurricane Local Statement issued by the
National Weather Service office in Key West for additional
detailed information.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Impacts from Tropical Storm Elsa will continue across the Florida
Keys into Tuesday morning, with continuing potential for tropical
storm force winds, coastal flooding, rainfall flooding and
isolated tornadoes. Conditions will gradually improve Tuesday
afternoon and evening.

Isolated thunderstorms will be possible from Tuesday night through
Sunday. The primary thunderstorm hazards will be lightning strikes
and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 5, 8:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
928 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
07/05/2021  M42 MPH          GMZ052             FL   MESONET

            AT 259 PM EDT, A SOUTH SOUTHEAST WIND GUST OF 36 KNOTS,
            OR 42 MPH, WAS OBSERVED AT THE WEATHERFLOW MESONET
            STATION AT CARYSFORT REEF LIGHT.

&&

JAM
Local storm report, Jul 5, 8:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
955 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TROPICAL STORM   10 SW KEY WEST          24.46N 81.88W
07/05/2021                   GMZ044             FL   C-MAN STATION

            AT 930 PM EDT, A SOUTHEAST WIND GUST OF 39 KNOTS, OR 45

            MPH, WAS OBSERVED BY THE C-MAN STATION AT SAND KEY LIGHT.

&&

JAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tropical storm. Local standard time, as filed.

Tropical Storm, Monroe/Middle Keys

When
July 5, 9:00 PM EST to July 6, 8:30 AM EST
Where
Monroe/Middle Keys forecast zone
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Tropical storm wind gusts were measured up to 40 mph at the Florida Keys Marathon International Airport and unofficially up to 43 mph at a home weather station on Conch Key. Isolated tree limbs were downed with small power outages affecting fewer than 100 customers in the Marathon vicinity mainly between 0900 and 1300 EST on July 6th. No significant flooding or beach erosion was reported.

Tropical Storm, Monroe/Lower Keys

When
July 5, 9:30 PM EST to July 6, 4:30 PM EST
Where
Monroe/Lower Keys forecast zone
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Tropical storm force winds impacted the Lower Florida Keys of Monroe County, with peak sustained winds measured at 52 mph with gusts to 70 mph at Key West International Airport. Other notable wind measurements include sustained winds of 47 mph with gusts to 59 mph at the Naval Air Station Key West's Boca Chica Field, and a peak gust of 56 mph at the National Weather Service Forecast Office in Key West. Wind impacts included widely-separated instances of downed large tree limbs, mainly from Key West through the Saddlebunch Keys. A few power distribution circuits were out in the city of Key West due to fallen trees and tree limbs. Total customers impacted were estimated around 3500 in the Lower Keys. Moderate beach erosion occurred on the oceanside of Key West.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, July 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976286, 976292.